Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 112, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 22, 1998, 5:51 PM CDT for Phelps County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 1998, 5:51 PM CDT (22:51 UTC)
- Expired
- May 22, 1998, 6:10 PM CDT
- In force
- 19 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Phelps County, MO
The radar
The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1863 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 419 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
878 WUUS1 KSGF 222252 RRA SVRSGF MOC161-222310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 551 PM CDT FRI MAY 22 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PHELPS COUNTY IN EAST CENTRAL MISSOURI * UNTIL 610 PM CDT * AT 550 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED 12 MILES EAST OF ROLLA NEAR THE TOWN OF ST. JAMES AND WAS MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... ST. JAMES THROUGH 555 PM ROSATI BY 600 PM A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. IF YOU LIVE WITHIN THE WARNED AREA...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. THIS IS A DANGEROUS STORM. REMAIN INDOORS AWAY FROM WINDOWS. LIMIT YOUR USE OF ELECTRICAL APPLIANCES UNTIL THE THREAT OF SEVERE WEATHER HAS PASSED. GORDON/LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:42 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 22, 2:42 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 238 PM CDT FRI MAY 21 1998 WELL...SPECIAL 18Z SOUNDING REVEALS A HIGHLY UNSTABLE AIRMASS WITH LIS OF -11...CAPE OF 4100 J/KG...EHI OF 2 AND A SWEAT OF 450. HOWEVER (COMMA) A 5 DEG CAP REMAIN RATHER PRECIPITOUS OVR THE SRN PORTION OF CWA. 1Z SFC MAP HAS LOW N OF ICT WITH WRMFNT FM MKC-JEF-MDH. DWPTNS CONTINUE TO INCR AND PRESSURE CONT TO FALL OVR CNTRL MO. MODIFIED THE 18Z SOUNDING FOR VIH AND AIZ AND CAME UP WITH 5700 CAPE AND -14 LI...BUT STILL HAD A 3 DEG CAP. WL CONTINUE TO CLOSELY MONITOR A HIGHLY EXPLOSIVE AIRMASS WITH THE POWERBALL QUESTION... ...WHEN AND IF THE CAP WL BREAK... WL LEAN TOWARD THE ETA SOLUTION THIS PACKAGE ALTHOUGH BOTH NGM AND ETA PCGRIDDS REVEAL A HIGHLY UNSTABLE AIRMASS. THE FRONT WL MOVE LTL OVR NEXT 24 HOURS AND SPC DAY 2 REFLECTS THIS. THEN WE HAVE TO DEAL WITH DRY LINE AND WRN PLAINS CDFNT WHICH WL MOVE INTO AREA SUN INTO MON. RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY) JLN/SE KS...THIS EVENING...ISOLATED SHOWERS AND THUNDERSTORMS. THEN PARTLY CLOUDY. LOW IN THE MID 70S. SOUTH WIND AROUND 10 MPH. SGF...CONSIDERABLE CLOUDINESS WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW 70 TO 75. SOUTH WIND AROUND 10 MPH. AIZ/VIH...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. SOME OF THESE COULD BE SEVERE. LOW 65 TO 70. UNO..PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND T^HUNDER- STORMS. LOW AROUND 70. SOUTH WIND 10 MPH. CCF INFO SGF BB 070/089 068/090 065 04333 JLN BB 074/090 071/092 067 04223 GORDON
In the hours before
Special weather statement, May 22, 1:00 PM CDT, 4 hours 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI MAY 22 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...SCATTERED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL MISSOURI... ...ISOLATED SEVERE THUNDERSTORMS ACROSS SOUTHWEST MISSOURI INTO SOUTHEAST KANSAS LATE THIS AFTERNOON AND THIS EVENING... AT MIDDAY...A WARM FRONT EXTENDED FROM KANSAS CITY TO COLUMBIA TO CARBONDALE ILLINOIS. THIS FRONT IS EXPECTED TO MOVE SLOWLY NORTHEAST OVER THE NEXT 24 HOURS. WARM AND VERY MOIST AIR ENCOMPASSES THE ENTIRE AREA. LOW LEVEL WINDS OF 30 TO 40 MPH ARE CONVERGING ALONG THE FRONT. AS THE AFTERNOON MOVES ALONG SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND NEAR THE FRONT AND TRAVEL TO THE SOUTHEAST. MANY OF THESE STORMS WILL BECOME SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL ACROSS SOUTH CENTRAL MISSOURI. THE BEST CHANCE FOR THESE SEVERE THUNDERSTORMS WILL BE NORTH OF A WARSAW TO LEBANON TO WEST PLAINS LINE. THIS INCLUDES THE CITIES OF ROLLA...CAMDENTON... EMINENCE AND THE ENTIRE LAKE OF THE OZARKS REGION. MID AND UPPER LEVEL WINDS HAVE INCREASED IN SPEED AND ARE FROM THE WEST-SOUTHWEST ACROSS SOUTH CENTRAL MISSOURI. THIS COULD LEAD TO A COUPLE OF SUPERCELL THUNDERSTORMS...AND PERHAPS ISOLATED TORNADOES. FURTHER SOUTH...ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS THE ATMOSPHERE IS VERY MOIST BUT IS MUCH FURTHER AWAY FROM THE FRONT. THERE IS ALSO A LAYER OF WARM AIR OFF THE SURFACE THAT IS CAPPING ANY THUNDERSTORM ACTIVITY. HOWEVER...AS THE AFTERNOON MOVES ALONG THERE MAY BE ENOUGH HEATING FROM THE SUN TO BREAK THROUGH THIS CAP AND RESULT IN WIDELY SCATTERED THUNDERSTORMS...A FEW OF WHICH COULD BE SEVERE. SPOTTER ACTIVATION MAY BE NECESSARY ACROSS SOUTH CENTRAL MISSOURI LATER THIS AFTERNOON AND TONIGHT. GORDON
Special weather statement, May 22, 5:12 PM CDT, 39 minutes before
MOZ058-071-082>083-098-230415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 512 PM CDT FRI MAY 22 1998 ...TORNADO WATCH UNTIL 11 PM... THE STORM PREDICTION CENTER IN NORMAN HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 11 PM FOR THE FOLLOWING COUNTIES... ...IN CENTRAL AND SOUTH CENTRAL MISSOURI... DENT MARIES PHELPS SHANNON TEXAS INCLUDING THE TOWNS OF... ROLLA SALEM HOUSTON EMINENCE VIENNA STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL MISSOURI LATE THIS AFTERNOON AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. LINDENBERG
Special weather statement, May 22, 5:12 PM CDT, 39 minutes before
MOZ058-071-082>083-098-230415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 512 PM CDT FRI MAY 22 1998 ...TORNADO WATCH UNTIL 11 PM... THE STORM PREDICTION CENTER IN NORMAN HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 11 PM FOR THE FOLLOWING COUNTIES... ...IN CENTRAL AND SOUTH CENTRAL MISSOURI... DENT MARIES PHELPS SHANNON TEXAS INCLUDING THE TOWNS OF... ROLLA SALEM HOUSTON EMINENCE VIENNA STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL MISSOURI LATE THIS AFTERNOON AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. LINDENBERG
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.